Antidepressants and weight gain: What causes it?

content provided by mayoclinic.com

Antidepressants and weight gain: What causes it?

Question

Can antidepressants cause weight gain?

No name
No state given

Answer

Weight gain is a possible side effect of nearly all antidepressants. However, each person responds to an antidepressant differently. Some people gain weight when taking a certain antidepressant, while others don't.

Generally speaking, some antidepressants seem more likely to cause weight gain than others. These include:

  • Certain tricyclic antidepressants, such as amitriptyline, imipramine (Tofranil) and doxepin (Silenor)
  • Certain monoamine oxidase inhibitors (MAOIs), such as tranylcypromine (Parnate) and phenelzine (Nardil)
  • Paroxetine (Paxil), a selective serotonin reuptake inhibitor (SSRI)
  • Mirtazapine (Remeron), which is an atypical antidepressant — medication that doesn't fit neatly into another antidepressant category

While some people gain weight after starting an antidepressant, the antidepressant isn't always a direct cause. Many factors can work together to contribute to weight gain during antidepressant therapy. For example:

  • Overeating or inactivity as a result of depression can cause weight gain.
  • Some people lose weight as part of their depression. In turn, an improved appetite associated with improved mood may result in increased weight.
  • Adults generally tend to gain weight each year, regardless of the medications they take. Getting regular exercise and watching what you eat will help you maintain a healthy weight, whether you take an antidepressant or not.

If you gain weight after starting an antidepressant, discuss the medication's benefits and side effects with your doctor. If the benefits outweigh the side effect of weight gain, consider managing your weight by eating healthier and getting more physical activity while enjoying an improved mood due to the medication. You can also ask your doctor if adjusting the dose or switching medications might be helpful — but again, be sure to discuss the pros and cons before making such a decision.

Last Updated: 2012-11-21
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version